Alert archive / New Mexico / High Wind Watches in 2009
High Wind Watch 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind watch at Dec 7, 2009, 4:49 AM MST. It took effect at Dec 8, 2009, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2009, 4:49 AM MST (11:49 UTC)
- In effect from
- Dec 8, 2009, 12:00 AM MST
- Expired
- Dec 7, 2009, 10:25 AM MST
- In force
- Issued by
- NWS Albuquerque, NM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Dec 7, 3:22 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 7, 3:22 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 322 AM MST MON DEC 7 2009 ...MAJOR WINTER STORM AND HIGH WINDS TO IMPACT NEW MEXICO THROUGH EARLY TUESDAY EVENING... .DISCUSSION... PRIMARY FORECAST CHALLENGE IS DECIPHERING HEADLINES AND TRYING TO KEEP THEM AS SIMPLE AND UNDERSTANDABLE AS POSSIBLE. ZONAL FLOW HAS COMMENCED ACROSS THE FORECAST AREA IN RESPONSE TO A POTENT UPPER LEVEL SYSTEM WHICH IS PINWHEELING THROUGH NRN CALIFORNIA WITHIN A LONG WAVE TROUGH. MOISTURE ADVECTION IS VERY IMPRESSIVE ACROSS THE DESERT SOUTHWEST WITH DYNAMICS IMPROVING OVER ARIZONA AND WRN NM. INHERITED FORECAST IS IN EXCELLENT SHAPE AND CONTINUED TO INCREASE POPS DUE TO HEIGHTENED CONFIDENCE. IN FACT...OPTED TO INCREASE MANY LOCALES TO 100 PERCENT IN THE NW/WC MOUNTAINS. THERMODYNAMICS WILL SUPPORT SNOW INITIALLY IN THE HIGHER TERRAIN TODAY WITH RAIN/SNOW IN THE LOWER ELEVATIONS AS WARM AIR ADVECTION TAKES ITS TOLL. PRIMARY BAND OF PRECIPITATION WILL WORK INTO ERN AZ/WRN NM AFTER MIDNIGHT... INCREASING INTENSITY AND COVERAGE OF ACTIVITY. COLD AIR THROUGHOUT THE COLUMN WILL INVADE THE AREA...DROPPING SNOW LEVELS TONIGHT. AXIS OF THE UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT WILL TRAVERSE THE STATE FROM WEST-EAST FROM DAYBREAK ON TUE THROUGH THE AFTERNOON HOURS. THE GENERAL GIST OF THE SNOW FORECAST HAS NOT CHANGED WITH RESPECT TO ACCUMULATIONS. WHAT REALLY THROWS A FLY IN THE OINTMENT IS THE POTENTIAL FOR HIGH WINDS OVER SRN NM. MODELS SUGGEST A VERY HEALTHY 105-115KT 500MB JET RIPPING ACROSS THE REGION. THESE WINDS WILL TRANSLATE TO THE SURFACE...MAKING FOR A SLAM DUNK FORECAST FOR FOR MUCH OF SE NM. WHAT COMPLICATES THE SITUATION IS THE HEAVY SNOW THAT WILL FALL OVER WRN/CENTRAL NM. WILL MAKE AN ATTEMPT TO EXPLAIN CURRENT THINKING. -INHERITED WINTER STORM WARNING FOR NW/NC NEW MEXICO LOOKS GOOD AND WILL NOT ADJUST. THE WEST FACING SLOPES WILL GET HAMMERED WITH MAJOR SNOW TOTALS...ESPECIALLY WITHIN THE SAN JUAN AND JEMEZ MOUNTAINS... WHERE ONE TO TWO FEET WILL BE COMMON. WOULD NOT BE SURPRISED IF THE SAN JUAN PEAKS NEAR THE COLORADO BORDER APPROACH THREE FEET. WINDS WILL BE A FACTOR THROUGHOUT THE ENTIRE EVENT BUT SHOULD REMAIN BELOW WARNING CRITERIA. CONSIDERABLE BLOWING AND DRIFTING SNOW IS EXPECTED. -CONFIDENCE THAT WARNING CRITERIA SNOWS WILL ACCUMULATE IN NMZ508.. WITH LESSER AMOUNTS IN NMZ505-506-509. ALTHOUGH SNOW AMOUNTS MAY BE A TAD SHORT IN THE WARNING CRITERIA...THE EXCEPTIONALLY HIGH WINDS WILL OFFSET THIS CONCERN. 500MB JET WILL BE CENTERED OVER THE UPPER GILA AND WORRIED THAT HIGH WIND WARNING COULD ALSO BE MET. DECIDED TO ISSUE A BLIZZARD WARNING FOR THIS ZONE. NOTE...THE STRONGER WINDS WILL NOT ARRIVE UNTIL EARLY TUESDAY MORNING BUT OPTED TO KEEP IT AS SIMPLE AS POSSIBLE. WILL RUN THIS SEGMENT FROM 19Z TODAY THROUGH 23Z TUESDAY. -LESSER SNOW AMOUNTS AND WIND SPEEDS ARE EXPECTED IN THE NORTHEAST HIGHLANDS...WEST CENTRAL HIGHLANDS AND THE ALBUQUERQUE METRO AREA. WAS TEMPTED TO HOLD OFF ON THESE ZONES BUT HAZARDOUS TRAVEL IS TOO MUCH OF A CONCERN TO IGNORE AT THIS POINT. SNOW ACCUMULATIONS SHOULD BE CONFINED TO THE WEST MESA AND ABQ HEIGHTS AND MAY BE A TAD UNDER ADVISORY CRITERIA...BUT WIND ADVISORY SPEEDS WILL MAKE UP IT. OPTED TO RUN THIS SEGMENT FROM 07Z-23Z TUESDAY. -HIGH WINDS WILL BE A SLAM DUNK FOR AREAS ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. WILL UPGRADE CURRENT HIGH WIND WATCH TO A WARNING AND ADJUST TIMING TO 07Z/TUE THROUGH 03Z/WED. WILL ISSUE A HIGH WIND WATCH FOR NMZ520-524-525 AS WELL AS THE EAST CENTRAL AND SOUTHEAST PLAINS. ANTICIPATING HIGH WIND WARNING CRITERIA FOR THE SANDIA/MANZANOS...ESTANCIA VALLEY AND THE CENTRAL HIGHLANDS BUT LIGHT TO MODERATE ACCUMULATIONS ARE DEFINITELY A CONCERN. WASN/T SURE WHETHER TO POST A WINTER STORM WARNING OR HIGH WIND WARNING DUE TO UNCERTAINTY ON WHICH WILL HAVE THE GREATER IMPACT...THUS DECIDED TO ISSUE A WINTER STORM WATCH AND LET THE DAY CREW MONITOR WITH THE 12Z MODEL DATA. THE SANTA FE METRO ZONE WILL LIKELY EXPERIENCE MORE SNOW THAN WIND...BUT WANTED A SIMILAR TIME FRAME WITH ADJACENT ZONES TO THE SOUTH. -ANTICIPATING WIND ADVISORY SPEEDS IN THE NE PLAINS FROM 15Z-03Z TUE BUT WILL LET DAY CREW ISSUE THIS SEGMENT. HEAVY SNOWS WILL DIMINISH TUESDAY AFTERNOON WITH WIND SPEEDS FALLING BELOW CRITERIA TUESDAY EVENING. A ZONAL PATTERN WILL EVOLVE FOR THE REMAINDER OF THE WORK WEEK. THIS WILL ALLOW UPPER LEVEL PERTURBATIONS TO PASS THROUGH THE FLOW...KEEPING LOW GRADE POPS IN THE WRN HALF OF THE STATE. DID NOT HAVE MUCH TIME TO EVALUATE...BUT A QUICK GANDER OF THE GRIDS SUGGESTED THAT EVERYTHING WAS IN GOOD SHAPE. UPDATED WSW/NPW PRODUCTS WILL BE OUT AS SOON AS POSSIBLE. DPORTER && .AVIATION... STRENGTHENING SW TO W FLOW ALOFT AHEAD OF APPROACHING UPPER LEVEL LOW PRESSURE TROUGH MOISTENING ATMOSPHERE WITH AREAS OF MVFR AND IFR CIGS LIKELY ACROSS ROUGHLY THE W AND N THIRD OF NM NEXT 24 HOURS WITH SOME MINOR VARIATIONS AS DAY PROGRESSES. MT OBSCURATIONS WILL BECOME MORE COMMON AS DAY PROGRESSES AS WELL. LOCALLY IFR CIGS MAY DROP A LITTLE FARTHER S TO THE E OF CENTRAL MT CHAIN TODAY DUE TO COLD AND MOIST ATMOSPHERE BEHIND BACK DOOR SFC COLD FRONT. TAF SITES MOST IMPACTED THROUGH MOST OF PERIOD BY IFR OR LOWER CIGS TO BE KTCC...KLVS...KGUP. THEN BY LATE MORNING OR AFTN KFMN AND AFTER ROUGHLY 00Z KSAF...KROW AND KABQ. LOCALLY HEAVY SNOW WILL GREATLY REDUCE VSBY AT TIMES ACROSS W AND N SECTIONS ESPECIALLY LATER TODAY AND TONIGHT. EXPECT WINDS OVER AND TO LEE OF MTS TO BECOME VERY STRONG LATER TONIGHT. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 43 && .FIRE WEATHER... ACTIVE WEATHER PATTERN EXPECTED THROUGH TUE WITH COMBO OF HIGH TERRAIN MODERATE TO HEAVY SNOWS...MIX OF RAIN AND SNOW LOWLANDS. HEAVIEST SNOWS TO BE ACROSS HIGHER TERRAIN OF W AND N CENTRAL NM TONIGHT INTO ROUGHLY MIDDAY TUE. STRONG TO VERY STRONG WEST/SOUTHWEST WINDS ACROSS NM WITH APPROACH AND PASSAGE OF UPPER LEVEL TROUGH LATE TONIGHT AND TUESDAY. MOST OF SE THREE QUARTERS OR MORE OF NM TO SEE WIDESPREAD CRITICAL WIND SPEEDS TUE...BUT MIN RH NOT EXPECTED TO REACH CRITICAL VALUES FOR ANY SIGNIFICANT PERIOD OF TIME. HIGHER MT RIDGES AND PEAKS TO SEE STRONG WINDS AT TIMES LATER TODAY AND INCREASING TONIGHT. LITTLE SIGNIFICANT WEATHER IS EXPECTED WEDNESDAY BEFORE THE NEXT TROUGH IN THE WESTERLIES AFFECTS NORTHERN NM THURSDAY INTO FRIDAY. TEMPERATURES WILL BE GENERALLY A BIT BELOW NORMAL NEXT WEEK. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 38 31 33 15 / 60 90 60 5 DULCE........................... 31 23 29 8 / 80 100 80 10 CUBA............................ 33 25 31 7 / 70 90 80 10 GALLUP.......................... 39 29 31 8 / 50 80 60 5 EL MORRO........................ 38 27 31 8 / 40 70 80 5 GRANTS.......................... 41 28 34 10 / 30 70 70 5 QUEMADO......................... 43 31 36 12 / 40 80 70 5 GLENWOOD........................ 48 31 40 19 / 40 70 80 10 CHAMA........................... 27 17 26 -1 / 100 100 90 20 LOS ALAMOS...................... 33 25 32 9 / 60 70 70 10 PECOS........................... 34 25 34 9 / 40 60 80 10 CERRO/QUESTA.................... 30 19 29 -5 / 60 80 80 10 RED RIVER....................... 24 17 24 -3 / 60 90 80 10 ANGEL FIRE...................... 28 18 27 -1 / 50 70 70 20 TAOS............................ 32 25 31 6 / 50 70 70 10 ESPANOLA........................ 38 29 37 14 / 50 60 70 5 SANTA FE........................ 34 26 33 11 / 40 70 70 5 SANTA FE AIRPORT................ 36 28 35 15 / 40 70 70 5 ALBUQUERQUE FOOTHILLS........... 42 31 39 19 / 20 50 60 5 ALBUQUERQUE HEIGHTS............. 42 32 40 21 / 10 40 50 5 ALBUQUERQUE VALLEY.............. 43 30 41 17 / 10 40 50 5 ALBUQUERQUE WEST MESA........... 41 31 39 20 / 20 40 60 5 LOS LUNAS....................... 46 28 44 16 / 10 30 50 5 RIO RANCHO...................... 42 30 39 19 / 20 40 60 5 SOCORRO......................... 49 33 48 23 / 10 30 40 5 SANDIA PARK/CEDAR CREST......... 39 28 35 15 / 20 60 70 5 MORIARTY/ESTANCIA............... 38 28 36 17 / 20 50 70 5 CLINES CORNERS.................. 34 26 34 13 / 20 40 60 5 GRAN QUIVIRA.................... 41 32 42 21 / 5 40 60 5 CARRIZOZO....................... 44 31 47 20 / 5 30 50 5 RUIDOSO......................... 44 33 44 27 / 5 40 40 5 CAPULIN......................... 25 18 34 4 / 10 40 30 10 RATON........................... 29 21 36 7 / 20 50 40 10 LAS VEGAS....................... 31 24 38 11 / 30 50 50 5 CLAYTON......................... 28 21 36 8 / 10 30 20 5 ROY............................. 27 24 40 18 / 10 40 20 5 CONCHAS......................... 35 31 47 19 / 10 30 20 5 SANTA ROSA...................... 38 29 48 22 / 10 30 20 5 TUCUMCARI....................... 35 30 47 16 / 5 20 20 5 CLOVIS.......................... 36 29 53 19 / 5 10 10 5 PORTALES........................ 39 29 56 21 / 5 5 10 5 FORT SUMNER..................... 39 31 52 22 / 5 20 20 5 ROSWELL......................... 43 33 61 27 / 5 5 20 5 PICACHO......................... 49 30 54 25 / 0 10 20 5 ELK............................. 48 33 51 28 / 5 20 30 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 AM THIS MORNING TO 4 PM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ501>504-510>517. WINTER STORM WARNING FROM NOON TODAY TO 4 PM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ505-506-509. BLIZZARD WARNING FROM NOON TODAY TO 4 PM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ508. HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ526-539-540. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ507-519-527>529. WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ518-521>523. HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ520-524-525. HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ533>538. && 46/43
Hazardous weather outlook, Dec 6, 5:22 AM MST, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 522 AM MST SUN DEC 6 2009 NMZ501>540-071300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 522 AM MST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM IS EXPECTED TO IMPACT MUCH OF WESTERN AND CENTRAL NEW MEXICO FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON. HEAVY SNOW IS EXPECTED TO DEVELOP MONDAY MORNING OVER THE WEST CENTRAL AND NORTHERN MOUNTAINS. ACTIVITY SHOULD INCREASE IN COVERAGE AND INTENSITY MONDAY NIGHT AND TUESDAY AS IT TRANSITIONS EASTWARD. IT APPEARS SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ACROSS THE AREA... ESPECIALLY ALONG WEST FACING SLOPES. WINDY CONDITIONS COULD ALSO LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW. STRONG WINDS ARE POSSIBLE TUESDAY AFTERNOON FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAINS...ESPECIALLY SOUTH OF INTERSTATE 40. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY MORNING THROUGH TUESDAY AFTERNOON FOR SNOW REPORTS. DPORTER
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 4:49 AM MST | High Wind Warning | ABQ | 36 hr | |
| Dec 7, 6:00 AM MST | Blizzard Warning | ABQ | 29 hr | |
| Dec 7, 6:00 AM MST | Winter Storm Watch | ABQ | 10 hr | |
| Dec 7, 6:00 AM MST | Winter Weather Advisory | ABQ | 29 hr | |
| Dec 7, 10:25 AM MST | Wind Advisory | ABQ | 31 hr |
Nearby
High Wind Watches in New Mexico, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.